Minnesota, 2011Drought in Minnesota, November 1 to 30, 2011
November 1 to 30, 2011 · NWS DLH · 5 events in 5 counties and zones
Drought conditions conditions continued throughout northeast Minnesota. Severe drought conditions in extreme northeastern St Louis County and parts of Lake and Cook Counties in the Minnesota Arrowhead in early November spread across the entire Arrowhead region during the month.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions conditions continued throughout northeast Minnesota. Severe drought conditions in extreme northeastern St Louis County and parts of Lake and Cook Counties in the Minnesota Arrowhead in early November spread across the entire Arrowhead region during the month. At the end of November, the mild and very dry weather pattern continued across the entire area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Oct 31, 11:41 PM CST, 20 minutes earlier.
Area forecast discussion, Oct 31, 11:41 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1241 AM CDT TUE NOV 1 2011
.AVIATION.../06Z TAF ISSUANCE/
A COLD FRONT WILL PROPAGATE EWD ACROSS THE CWA THROUGH THE TAF
PERIOD. A MODERATELY STRONG LOW-LEVEL JET HAS DEVELOPED ACROSS OUR
CWA AHEAD OF THE FRONT...WHICH WILL RESULT IN LLWS ACROSS THE CWA
EARLY THIS MORNING. MAINLY DRY CONDITIONS AND VFR CONDITIONS ARE
EXPECTED IN ASSOCIATION WITH THE FROPA. HOWEVER THE FRONT IS
EXPECTED TO SLOW DOWN OVER WI TUES AFTN/TUES NIGHT WHEN AN
IMPULSE IS IS PROGGED TO TRACK NEWD ALONG THE FRONT. THE
DISTURBANCE WILL ENHANCE LIFT ALONG THE FRONT...RESULTING IN THE
DEVELOPMENT OF PRECIPITATION AND LOWER CIGS ACROSS NWRN FRIDAY
NIGHT.
&&
.PREV DISCUSSION... /ISSUED 811 PM CDT MON OCT 31 2011/
AVIATION.../00Z TAF ISSUANCE/
A COLD FRONT WILL EWD ACROSS THE CWA TONIGHT AND TUESDAY. MAINLY
DRY CONDITIONS AND VFR CONDITIONS ARE EXPECTED IN ASSOCIATION
WITH THE FROPA. HOWEVER THE FRONT IS EXPECTED SLOW DOWN OVER WI
FRIDAY/FRIDAY NIGHT WHEN AN IMPULSE IS IS PROGGED TO TRACK NEWD
ALONG THE FRONT. THE DISTURBANCE WILL ENHANCE LIFT RESULTING IN THE
DEVELOPMENT OF PRECIPITATION AND LOWER CIGS.
PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN/
DISCUSSION...
SUMMARY...GENERALLY DRY FORECAST THROUGH THE WORK WEEK FOR MOST OF
MINNESOTA. NORTHWEST WI WILL BE ON THE FRINGE OF A FRONTAL
BOUNDARY TUESDAY NIGHT AND WEDNESDAY...WHICH SHOULD LEAD TO LIGHT
RAIN SHOWERS. TEMPERATURES THIS WEEK WILL CONTINUE TO REMAIN
FAIRLY CLOSE TO NORMAL. THE DETAILS OF A MUCH LARGER SYSTEM WILL
BE WORKED OUT OVER THE NEXT FEW DAYS...BUT AT THIS TIME IT COULD
MEAN A RAIN/SNOW MIXTURE FOR PORTIONS OF NORTHERN/CENTRAL
MN...RAIN IN WI...AND ACCUMULATING SNOW IN THE DAKOTAS.
TONIGHT AND TOMORROW...BEGINNING TO SEE EVIDENCE OF 850-600MB WARM
AIR ADVECTION WITH ADVANCEMENT OF 9-11KFT DECK OF CLOUDS HEADING
ACROSS WESTERN MN. PLENTY MORE MID CLOUDS ALSO STACKED BACK TO THE
WEST ACROSS THE DAKOTAS. DECENT BAND OF FRONTOGENESIS SLIDES
EASTWARD ACROSS MN LATE TONIGHT AND EARLY TOMORROW MORNING IN
WESTERN WI. FORECAST SOUNDINGS SUGGEST WE HAVE SOME WORK TO DO TO
SATURATE BELOW 5-6KFT...WHICH MEANS WE MIGHT JUST END UP WITH MORE
VIRGA THAN ACTUALLY RAIN. ONLY INCLUDED 10-15% POPS IN THE FORECAST
AFTER 06Z TONIGHT...BUT DID INCLUDE SCATTERED SPRINKLES GIVEN THE
CHANCE THAT SOME OF THIS MAKE IT DOWN TO THE SURFACE. FIND IT HARD
TO BELIEVE MORE THAN 15% OF LOCATIONS GET MEASURABLE PRECIP.
WEDNESDAY...AFTER THE THETA-E RIDGE SLIDES EAST OVER WI LATE
TUESDAY NIGHT...SHOULD SET UP A NICE BAROCLINIC ZONE IN WESTERN WI
DURING THIS TIME. MAINTAINED LIKELY POPS IN FAR SOUTHEAST FORECAST
AREA...MAINLY IN PRICE SAWYER AND IRON COUNTIES TO ACCOUNT FOR
THIS. THERE SHOULD BE A FAIRLY HIGH POP GRADIENT ALONG THIS SW-NE
BOUNDARY...SO WE MAY ACTUALLY BE OVERDONE IF THE BOUNDARY SHIFTS
ONLY 30-50MI SOUTHEAST. HEAVIEST RAINFALL WILL NEAR AND SE OF A
LINE FROM LA CROSSE TO GREEN BAY.
THURSDAY AND FRIDAY...SURFACE RIDGE WILL GIVE US A COUPLE DAYS OF
DRY AND COOL WEATHER. CLOUD COVER AND OVERNIGHT WINDS WILL DICTATE
HOW COLD WE GET FOR MORNING LOWS. THE AIR MASS IS CERTAINLY
DRY...SO WOULD BE SURPRISED IF SOME OF OUR LOW SPOTS AWAY FROM
LAKE SUPERIOR GET INTO THE LOWER 20S OR UPPER TEENS.
EXTENDED...MUCH LARGER SYSTEM ALREADY BARELY VISIBLE FROM THE
CONUS WATER VAPOR IN THE GULF ALASKA. THIS WILL MOVE INTO THE
PACIFIC COAST WEDNESDAY NIGHT AND MAKE IT'S SLOW TRACK TO THE EAST
FOR THE WEEKEND. GFS/GEM MAINTAIN A WEAKER AND FASTER
PROGRESSION...AND THE ECMWF IS DEEPER AND SLOWER AS A RESULT. IN
FACT...THE LATEST 12Z ECMWF IS ABOUT 12 HOURS BEHIND THE GFS.
WE'LL MONITOR THE MODEL CONSENSUS OVER THE NEXT FEW DAYS.
AVIATION...18Z TAF ISSUANCE...
IFR/LIFR STRATUS HAS BEEN A PROBLEM FOR MANY SURROUNDING AIRPORTS
THIS MORNING AND WE ARE GETTING TO THE TIME OF YEAR WHEN THE SUN
ANGLE IS LOWER AND LOW LEVEL MOISTURE IS MORE SLUGGISH TO MIX OUT.
HOWEVER...BASED ON VISIBLE SATELLITE TRENDS...KBRD SEEMS CLOSE TO
BREAKING OUT OF THE IFR. KDLH HAS SEEN A COUPLE HOURS OF IFR...BUT
IS ALSO IMPROVING. KHYR WILL LIKELY BE THE LAST TO SEE THE
CEILINGS LIFT LATE THIS AFTERNOON. EVEN AFTER THE CLEARING...A
SLIGHTLY HIGHER STRATOCUMULUS DECK IS FILLING THE HOLES - THIS
DECK IS BETWEEN 2500-3500FT. THE MAIN QUESTION WILL BE IF ANY
CEILINGS BUILD BACK IN TONIGHT...ESPECIALLY IN AREAS SUCH AS KDLH
AND KHYR. STILL PLENTY OF IFR STRATUS ACROSS EAST CENTRAL MN. SOME
OF OUR MODELS ACTUALLY ADVECT THIS STRATUS BACK INTO KDLH LATE
THIS EVENING. LIKEWISE...THE CLOUDS WILL NOT BE FAR WAY FROM KHYR
AND STRATUS TENDS TO EXPAND UNDER THE COVER OF DARKNESS. AT THIS
POINT...HAVE WENT FAIRLY OPTIMISTIC WITH THE TAFS. ONE THINGS FOR
SURE...MID LEVEL CLOUDS SHOULD PUSH INTO TONIGHT WHERE THERE
COULD EVEN BE A BAND OF VERY LIGHT PRECIP COMING CENTRAL MN/WI
EARLY TOMORROW MORNING.
&&
.POINT TEMPS/POPS...
DLH 50 34 44 25 / 20 10 10 0
INL 48 29 42 24 / 10 10 10 0
BRD 53 35 45 25 / 20 10 10 0
HYR 54 37 45 25 / 30 30 40 0
ASX 52 38 45 29 / 20 20 30 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&
AVIATION...CANNON
Hazardous weather outlook, Oct 31, 3:39 AM CST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
439 AM CDT MON OCT 31 2011
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
439 AM CDT MON OCT 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONG STORM SYSTEM WILL AFFECT THE NORTHLAND SATURDAY NIGHT AND
SUNDAY. COLDER AIR FLOWS INTO THE REGION ON SUNDAY AND LIGHT SNOW
IS POSSIBLE SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
LSZ121-140>148-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
439 AM CDT MON OCT 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
STEWART
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Drought, Northern Cook / Northern Lake
- When
- November 1, 12:01 AM CST to November 30, 11:59 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
November began with severe drought in extreme northern Lake and parts of western Cook county. By the end of the month, severe drought conditions had spread across the entire area.
Drought, Southern Cook
- When
- November 1, 12:01 AM CST to November 30, 11:59 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
November began with severe drought conditions across western areas, in the Taconite Harbor and Tofte areas. During November, severe drought conditions spread throughout the entire area.
Drought, Southern Lake
- When
- November 1, 12:01 AM CST to November 30, 11:59 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Severe drought conditions were in the Silver Bay area in early November. During the month, severe drought conditions spread across the entire area.
Drought, Northern St. Louis
- When
- November 1, 12:01 AM CST to November 30, 11:59 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Severe drought conditions persisted across eastern areas, including the Ely area. Moderate drought continued across the rest of the area.
Drought, Central St. Louis
- When
- November 1, 12:01 AM CST to November 30, 11:59 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Severe drought areas were east of Cook and south of Ely early in November. Severe drought spread throughout the eastern part of the Iron Range by the end of the month. Moderate drought continued throughout the rest of the area.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, November 1 to 30, 2011$25 million · 24 events
- Drought in Texas, November 1 to 30, 2011$323,000 · 40 events
- Drought in Oklahoma, November 1 to 30, 201148 events
- Drought in New Mexico, November 1 to 30, 201136 events
- Drought in Texas, November 1 to 30, 201133 events
- Drought in Georgia, November 1 to 30, 201126 events
- Drought in Oklahoma, November 1 to 30, 201125 events
- Winter Storm and Heavy Snow in Wyoming, November 1 to 2, 201125 events
- Drought in Kansas, November 1 to 30, 201124 events
- Drought in Texas, November 1 to 30, 201124 events
- Drought in Alabama, November 1 to 30, 201123 events
- Drought in Texas, November 1 to 30, 201121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351787, 351789, 351790, 351791, 351792.